Drought, Koochiching
- When
- July 18, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
S. Drought Monitor after a prolonged period of hot, dry weather.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Parts of northeastern Minnesota were in a severe drought (D2) according to the U.S. Drought Monitor after a prolonged period of hot, dry weather. By July 25th, the drought conditions worsened to the extreme level (D3) in Koochiching, Itasca, Cass, Crow Wing, Aitkin, and Pine Counties. The biggest problem with the drought were various grass fires. In addition to the increased fire danger, many rivers were running at 10 percent or less of the normal stream flow. The Kettle River near Sandstone, the Basswood River north of Ely and the Kawishiwi River near Ely were at record low flows.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 1:57 PM CST, 10 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 257 PM CDT MON JUL 17 2006 .DISCUSSION...HIGH PRESSURE HAS CAUSED DEWPOINTS TO DROP TO THE UPPER 40S TO LOWER 50S IN MOST LOCATIONS ACROSS NORTHERN MINNESOTA INTO NORTHWEST WISCONSIN. GOOD MIXING ALONG WITH A DECENT PRESSURE GRADIENT HAS LED TO GUSTY NORTHWEST WINDS. THE HIGH WILL MOVE THROUGH TONIGHT...CAUSING WINDS TO DIMINISH AND HUMIDITY VALUES SHOULD INCREASE TO 75 TO 90 PERCENT TONIGHT. SOUTHERLY FLOW DEVELOPS TUESDAY...AND MOISTURE RETURNS. THE GFS IS A BIT SLOWER THAN THE NAM IN MOVING A TROUGH THROUGH TUESDAY NIGHT INTO WEDNESDAY...AND ON THE MOISTURE RETURN. BOTH MODELS DO SHOW A 40-50KT LLJ DEVELOPING TUESDAY NIGHT...EXTENDING NORTHEAST INTO THE ARROWHEAD AND NORTHWEST WISCONSIN. THE GFS SHOWS MOISTURE IS LACKING...BUT WITH STRENGTH OF JET...WE WILL KEEP A MENTION OF SLIGHT CHANCE POPS LATE TUESDAY NIGHT. BETTER MOISTURE ARRIVES WEDNESDAY...AND THERE IS UNCERTAINTY ON WHERE AND WHAT IMPACT AN OVERNIGHT MCS WILL HAVE ON OUR CWA. THE TROUGH WILL MOVE THROUGH WEDNESDAY INTO WEDNESDAY NIGHT AND SOME STORMS MAY GO SEVERE WITH BOTH THE GFS AND NAM FORECASTING GOOD SHEAR. MODELS FORECASTING BEST QPF SOUTH OF THE ARROWHEAD AND THE ACTIVE FIRES WEDNESDAY/WEDNESDAY NIGHT. HOWEVER...THEY DONT USUALLY HAVE A GOOD HANDLE ON QPF THIS FAR OUT...AND RAIN WILL BE POSSIBLE FURTHER NORTH. A BIGGER CONCERN WILL BE IF STORMS ARE NEAR THE FIRES AND CAUSE ERRATIC WINDS AND OTHER PROBLEMS AS THEY DID LAST NIGHT. HIGH PRESSURE WILL MOVE BACK IN THURSDAY...AND EXTENDED MODELS ARE NOT IN GOOD AGREEMENT. WE HAVE NOT CHANGED MUCH IN THE EXTENDED...KEEPING A CHANCE FOR THUNDERSTORMS FOR SATURDAY. && .POINT FORECAST TEMPS/POPS... DLH 57 81 62 82 / 0 10 20 40 INL 49 84 61 81 / 0 10 20 30 BRD 52 87 66 86 / 0 10 30 40 HYR 52 87 61 86 / 0 10 20 40 ASX 52 83 64 83 / 0 10 20 40 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. MELDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 725 AM CDT MON JUL 17 2006 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-181230- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 725 AM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL LEAVE NORTHWEST WISCONSIN THIS MORNING. ISOLATED THUNDERSTORMS MAY FORM OVER THE MINNESOTA ARROWHEAD THIS MORNING. NO SEVERE THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. A FEW OF THESE THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. EOM
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534052, 5534053, 5534054, 5534055, 5534056, 5534057, 5534058, 5534896, 5534897.